Iowa, 2004Tornado in Iowa, April 18, 2004
April 18, 2004 · NWS FSD · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 18, 2:35 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 18, 2:35 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SUN APR 18 2004
.DISCUSSION...
ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR
STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND
INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT
THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING
EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE
NEB THIS EVE.
ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE
HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS
SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES
WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL
MUCH COOLER THAN TODAY.
ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A
CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL 01Z ZONES 071
MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090.
IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032
NE...WIND ADVY UNTIL 01Z ZONES 013-014.
&&
Hazardous weather outlook, Apr 18, 9:55 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SUN APR 18 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH
DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN
MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND
NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF
THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE
COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST
MINNESOTA.
WIND AND FOG...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN
NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF
SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES
HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD
GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50
TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
FIRE DANGER...
WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING
TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A
VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN
NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST
WINDS MAY GUST AS HIGH AS 50 TO 55 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 18, 3:11 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 4 W LETCHER 43.90N 98.22W
04/18/2004 1.00 INCH SANBORN SD TRAINED SPOTTER
0359 PM HAIL 10 N PLANKINTON 43.86N 98.48W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE FIRE DEPT/RESCUE
&&
CHAPMANLocal storm report, Apr 18, 3:22 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST AVON 43.01N 98.06W
04/18/2004 60 MPH BON HOMME SD TRAINED SPOTTER
TREE BRANCHES DOWN.
&&
CPJLocal storm report, Apr 18, 3:24 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL ARTESIAN 44.01N 97.92W
04/18/2004 1.75 INCH SANBORN SD TRAINED SPOTTER
MOSTLY NICKEL SIZE
&&
CHAPMANLocal storm report, Apr 18, 3:33 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 8 NE WHITE LAKE 43.81N 98.60W
04/18/2004 1.00 INCH AURORA SD PUBLIC
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE FIRE DEPT/RESCUE
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE TRAINED SPOTTER
0358 PM HAIL 10 NE PLANKINTON 43.82N 98.34W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0359 PM HAIL 10 N PLANKINTON 43.86N 98.48W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0402 PM HAIL 4 W LETCHER 43.90N 98.22W
04/18/2004 1.00 INCH SANBORN SD TRAINED SPOTTER
0415 PM TSTM WND GST AVON 43.01N 98.06W
04/18/2004 60 MPH BON HOMME SD TRAINED SPOTTER
TREE BRANCHES DOWN.
0419 PM HAIL ARTESIAN 44.01N 97.92W
04/18/2004 1.75 INCH SANBORN SD TRAINED SPOTTER
MOSTLY NICKEL SIZE
0430 PM TSTM WND GST TRIPP 43.22N 97.97W
04/18/2004 60 MPH HUTCHINSON SD LAW ENFORCEMENT
&&
CPJLocal storm report, Apr 18, 3:45 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL HULL 43.19N 96.13W
04/18/2004 0.75 INCH SIOUX IA AMATEUR RADIO
COVERING GROUND
&&
CHAPMANLocal storm report, Apr 18, 3:58 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL ADRIAN 43.63N 95.93W
04/18/2004 0.88 INCH NOBLES MN TRAINED SPOTTER
&&
CPJTornado, Lyon
- When
- April 18, 3:58 PM CST to 4:01 PM CST
- Where
- Lyon County, 3 mi SW of Inwood
- Rating
- F1
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.283, -96.500
A tornado destroyed a shed, damaged a car, tore the back off a garage, and moved a house slightly from its foundation.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, April 18, 2004$3.6 million · 57 kt wind · 45 events
- Dust Storm and High Wind in Colorado, April 18, 20041 death · 59 kt wind · 3 events
- Strong Wind in Wisconsin, April 18, 20041 death · $750 · 2 events
- Tornadoes and Hail in Minnesota, April 18, 2004F1 · 98 events
- Hail and Damaging Winds in New York, April 18, 2004$1.2 million · 75 kt wind · 15 events
- Tornado in Minnesota, April 18, 2004$500,000 · F1 · 1 event
- High Wind in Nebraska, April 18, 2004$250,000 · 52 kt wind · 24 events
- Strong Wind in Wisconsin, April 18 to 19, 2004$280,000 · 20 events
- Hail and Damaging Wind in South Dakota, April 18, 2004$550,000 · 1.75 in hail · 2 events
- Damaging Wind in New York, April 18, 2004$500,000 · 70 kt wind · 1 event
- Hail in South Dakota, April 18, 2004$500,000 · 1.75 in hail · 1 event
- Damaging Wind in Minnesota, April 18, 2004$500,000 · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393473.